Case reports of successful therapeutic plasma exchange in severe amitriptyline poisoning


Bayrakci B., Unal Ş., Erkocoglu M., Güngör H., Aksu S.

THERAPEUTIC APHERESIS AND DIALYSIS, vol.11, no.6, pp.452-454, 2007 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 11 Issue: 6
  • Publication Date: 2007
  • Doi Number: 10.1111/j.1744-9987.2007.00527.x
  • Journal Name: THERAPEUTIC APHERESIS AND DIALYSIS
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.452-454
  • Keywords: amitriptyline, children, intoxication, plasma exchange, poisoning, TRICYCLIC ANTIDEPRESSANT, OVERDOSE, TOXICITY
  • Hacettepe University Affiliated: Yes

Abstract

Severe amitriptyline toxicity may cause coma, hypotension, convulsions, supraventricular and ventricular arrhythmias, metabolic/respiratory acidosis and cardiac arrest. Management with gastric lavage, activated charcoal, alkalinization with sodium bicarbonate and supportive care with mechanical ventilation, antiarrhythmics and anticonvulsants if required, is the common approach. Herein, we report successful treatment of severe amitriptyline poisoning in three cases by plasma exchange in addition to the above supportive measures. Plasma exchange may have a beneficial role in lethal doses of amitriptyline ingestion because of the high plasma protein binding property of amitriptyline.